Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 2, 2021Red Willow County, Nebraska

NWS Goodland, KS issued this special weather statement at May 2, 2021, 7:03 PM CDT for Red Willow County, Nebraska. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 7:03 PM CDT (00:03 UTC)
Expired
May 2, 2021, 7:15 PM CDT
In force
12 min
Issued by
NWS Goodland, KS

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS83 KGLD 030003
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
703 PM CDT Sun May 2 2021
 
NEZ081-030015-
Red Willow NE-
703 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL 715 PM
CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of McCook to 11 miles north of
Herndon. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
McCook, Indianola and Bartley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4019 10020 4001 10057 4000 10065 4000 10076
      4035 10076 4035 10020
TIME...MOT...LOC 0002Z 250DEG 7KT 4022 10071 4007 10070 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 6:13 PM CDT, 50 minutes earlier.

Area forecast discussion, May 2, 6:13 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
513 PM MDT Sun May 2 2021

.UPDATE...
Issued at 456 PM MDT Sun May 2 2021

Thunderstorm activity has increased, stretching now into KS/NE.
As a result, the Severe Thunderstorm Watch has been expanded to
KS/NE thru 11pm MDT.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM MDT Sun May 2 2021

Rest of the afternoon...Showers and thunderstorms are expected to
continue moving across the area producing hail, damaging winds, and
heavy rainfall as the cold front passes through. The CAMs are in
fair agreement that the storms will begin to enter the area over the
2-4 hours. The clearing out ahead of the storms will help the
environment recover some from the rain showers this morning. Mid-
level lapse rates continue to be favorable at 7-8 C/km. The higher
CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km
bulk shear 40-50 kts. With inverted-V soundings and low moisture in
the mid to upper levels, the threat is more for damaging winds up to
70 mph and heavy rain. As the thunderstorms produce the strong wind
gusts, there is potential for localized blowing dust. Hail potential
remains; however, there is not much moisture in the hail growth zone.

Tonight...A line of storms are expected to move across NW Kansas as
it continues to produce heavy rain and strong winds. During the
evening to midnight hours, bulk shear is expected to increase over
western Kansas to 50-60 kts indicating this will likely remain a
strong to damaging wind threat for the area. 0.25-1.75" of rain is
expected across the area through Monday morning. The surface trough
is expected to dig deeper south as the upper level trough moves into
the Four Corners region overnight. Behind the cold front, the winds
will shift to the north and remain sustained at 15-30 mph with gusts
up to 40 mph through the overnight hours. Temperatures will fall
into the 40s to lower 50s overnight.

Monday...Rain showers are expected to continue across the area
through Monday night; however, very low accumulations are expected.
As the upper level trough crosses the Rockies and moves into the
High Plains Monday evening/overnight, precipitation chances are
expected to decrease from north/northwest to east. Winds are
expected to continue from the north at 15-30 mph and gusts up to 40
mph throughout the day. The winds are expected to decrease after
sunset to 10-15 mph for the remainder of the night. Temperatures are
expected to range from the upper 40s to lower 60s for afternoon
highs, increasing from southwest to northeast. Monday night lows are
expected to be fairly chilly in the lower 30s to lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1243 PM MDT Sun May 2 2021

Model differences in the latest GFS/ECMWF for the timing and
strength of the shortwave expected to pass thru the region late
Tuesday on into Wednesday. Trend is for precipitation to taper by
sunset, with clearing thru the first half of Friday as an amplified
upper ridge swings slowly east across the Plains region. Late Friday
into the upcoming weekend, models differences with the GFS/ECMWF as
a surface ridge stalls east of the region with the upper ridge over
the Plains. There is an upper low at 500/700 mb setting up over the
west-central Rockies with a trailing surface low southeast into the
Texas area. Moisture feeding into the CWA on southeast flow will
trigger a potential round of rw/trw. The GFS is a bit more
progressive in shunting the precip east with zonal flow developing
versus the latest ECMWF where QPF is higher and slower to clear.
Splitting the difference and staying close to previous forecast with
chance pops for now.

For temps, highs will be on a mostly upward trend from Tuesday into
the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday,
then Friday and Saturday mid 70s to lower 80s. Slightly cooler air
for Sunday with mid 60s to mid 70s expected. Lows during this time
have 30s for Tuesday and Wednesday night 30s, giving way to 40s for
the remainder of the overnight periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 459 PM MDT Sun May 2 2021

VFR conditions are expected to degrade to near MVFR conditions as
thunderstorms and heavy rain showers move over the terminals.
Ceilings are expected to decrease to BKN/OVC of 008-025 from
03-06Z. Visibility could drop as low as 4 SM. Winds are expected
to shift to the north as a front moves through with wind speeds of
15-25 kts and Gusts up to 30 kts through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...KMK
LONG TERM...JN
AVIATION...KMK
Hazardous weather outlook, May 2, 5:45 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
445 PM MDT Sun May 2 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
445 PM MDT Sun May 2 2021 /545 PM CDT Sun May 2 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit
Carson, Cheyenne, and Yuma counties in Colorado. A Severe
Thunderstorm Watch is also in effect for southwest Nebraska and all
of northwest Kansas through 11pm MDT.

There is a risk of severe thunderstorms into this evening as storms
move off the Front Range of Colorado and continue across the Plains
of Nebraska and Kansas. Large hail and damaging wind are the primary
threats along with locally heavy rainfall that could lead to flash
flooding this evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A chance of showers with isolated thunderstorms will persist through
the day on Monday with showers diminishing Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 2, 6:34 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT Sun May 2 2021

KSZ027-028-041-030000-
Wallace KS-Greeley KS-Logan KS-
534 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...LOGAN AND NORTHERN
GREELEY COUNTIES UNTIL 600 PM MDT/700 PM CDT/...

At 533 PM MDT/633 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles north of Wallace
to 11 miles south of Weskan. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility to
near zero due to blowing dust will be possible with these storms.

Locations impacted include...
Oakley, Sharon Springs, Weskan, Winona, Monument, Wallace and Russell
Springs.

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.

LAT...LON 3913 10190 3913 10081 3870 10082 3869 10204
TIME...MOT...LOC 2333Z 270DEG 52KT 3913 10154 3871 10190

Lundquist
Local storm report, May 2, 6:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     2 WNW EDSON             39.34N 101.57W
05/02/2021  E65 MPH          SHERMAN            KS   TRAINED SPOTTER

            NEAR ZERO VISIBILITY DUE TO BLOWING DUST.

&&

TT
Special weather statement, May 2, 6:40 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
640 PM CDT Sun May 2 2021

NEZ080-081-030000-
Red Willow NE-Hitchcock NE-
640 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW AND NORTHEASTERN
HITCHCOCK COUNTIES UNTIL 700 PM CDT...

At 640 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indianola to 7 miles north of Herndon.
Movement was east at 10 mph.

Nickel size hail, wind gusts of 50 to 55 mph and significantly
reduced visibility due to blowing dust will be possible with these
storms.

Locations impacted include...
McCook, Indianola and Bartley.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4027 10019 4001 10052 4000 10063 4000 10076
      4035 10077 4035 10020
TIME...MOT...LOC 2340Z 258DEG 8KT 4024 10044 4001 10077

Lundquist
Local storm report, May 2, 6:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 ENE BLAKEMAN          39.83N 101.09W
05/02/2021  E0.70 INCH       RAWLINS            KS   PUBLIC

            SPOTTER REPORTED PEA TO DIME SIZED HAIL AND
            WINDS UP TO 50 MPH.

&&

KMK
Local storm report, May 2, 6:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 NW LUDELL             39.88N 101.00W
05/02/2021  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO QUARTER SIZED HAIL
            WITH HEAVY RAIN AND WIND GUSTS OF 40-50 MPH.

&&

KMK
Special weather statement, May 2, 7:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
703 PM CDT Sun May 2 2021

NEZ081-030015-
Red Willow NE-
703 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR RED WILLOW COUNTY UNTIL 715 PM
CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of McCook to 11 miles north of
Herndon. Movement was east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
McCook, Indianola and Bartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4019 10020 4001 10057 4000 10065 4000 10076
      4035 10076 4035 10020
TIME...MOT...LOC 0002Z 250DEG 7KT 4022 10071 4007 10070

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTFlash Flood WarningGLDThomas78 min
May 2, 7:12 PM CDTSpecial Weather StatementGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more63 min
May 2, 7:22 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas, Wichita83 min
May 2, 7:33 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton72 min
May 2, 7:45 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan90 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningGLDGraham96 min
May 2, 8:06 PM CDTSpecial Weather StatementGLDWichita9 min
May 2, 8:43 PM CDTSevere Thunderstorm WarningGLDNorton47 min
May 2, 9:14 PM CDTSevere Thunderstorm WarningGLDGove46 min
May 2, 9:23 PM CDTSevere Thunderstorm WarningGLDGraham38 min
May 2, 7:17 PM CDTSpecial Weather StatementGLDRed Willow13 min
May 2, 7:27 PM CDTSpecial Weather StatementGLDRed Willow18 min
May 2, 7:41 PM CDTSevere Thunderstorm WarningGLDRed Willow34 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.